Illinois, 2024

Damaging Winds in Illinois, May 8, 2024

May 8, 2024 · NWS ILX · 3 events in 1 county or zone

A slow-moving frontal boundary was draped near the I-70 corridor, and several rounds of strong to severe thunderstorms occurred across the middle Tennessee Valley. Much of this activity remained south of central and southeastern Illinois, but during the evening an intense bowing segment developed and tracked between US-50 and I-64, producing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving frontal boundary was draped near the I-70 corridor, and several rounds of strong to severe thunderstorms occurred across the middle Tennessee Valley. Much of this activity remained south of central and southeastern Illinois, but during the evening an intense bowing segment developed and tracked between US-50 and I-64, producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 8, 5:45 PM CST, 50 minutes earlier. Its key messages:

  • Showers and isolated thunderstorms will be possible tonight through tomorrow as a low pressure area and a weak surface front push through the area.
  • Cooler weather is on tap for the end of the week with overnight lows dipping into the 40s Thursday night through Saturday night.
Area forecast discussion, May 8, 5:45 PM CST, 50 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
645 PM CDT Wed May 8 2024

.KEY MESSAGES...

- Showers and isolated thunderstorms will be possible tonight
  through tomorrow as a low pressure area and a weak surface
  front push through the area.

- Cooler weather is on tap for the end of the week with overnight
  lows dipping into the 40s Thursday night through Saturday night.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 330 PM CDT Wed May 8 2024

Showers and storms are still possible this evening across portions
of the CWA, however, the strongest storms should remain south of
the central IL. The only area that might see stronger to severe
storms will be in southeast IL...roughly south of I-70. North of
this line, some of the storms should be more isolated and could
actually be embedded at times in the stratiform rain. This could
pose a lightning hazard for outdoor activities. As the 500mb mid
level trough rotates through the CWA on Thursday night, there is a
small chance (around 20%) for showers to occur in the evening over
the northern portion of the CWA...roughly along and north of
I-72/Danville.

Temps will be lower tomorrow as cloud cover and northwest to
north winds bring slightly cooler air into the state.

Auten

.LONG TERM...  (Friday through Next Wednesday)
Issued at 330 PM CDT Wed May 8 2024

Relatively dry weather is expected for the weekend, though a weak
trough will rotate through parts of the state with a chance of
light precip along and northeast of I-74 Friday night. The next
chance of precip will be the beginning of next week...Monday, and
continue into the middle of next week. The overall pattern for
this period will be messy with an upper level low pressure area
slowly moving across the US from the plains into the eastern US.

Temperatures will start off cooler for the beginning of the
weekend, but then warm back into the mid to upper 70s starting on
Sunday and continue through next week.

Auten

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 645 PM CDT Wed May 8 2024

An area of showers will lift ne toward I-74 in next hour or so
with isolated thunderstorms possible at SPI and DEC airports where
VCTS carried into mid evening. Better chance of thunderstorms this
evening will be along and south of I-70. Mid level ceilings
around 10k ft will come down to 4-6k ft with this convection this
evening. Isolated to scattered rain showers to affect northern
airports of PIA and BMI longer overnight and carried VCSH until
daybreak as ceilings lower to MVFR over central IL during
overnight and continue on Thu, with MVFR vsbys possible with light
fog as well. Ceilings could drop further into IFR category by Thu
morning with 700-900 ft expected. AS a trof axis shifts southward
over central IL by early Thu afternoon, more chances of showers
possible. East to SE winds around 10 kts with few gusts around 20
kts early this evening, to shift WNW to NW along I-72 and NE at
PIA and BMI Thu morning. All airports see north to NNE winds
10-16 kts with gusts near 20 kts after 18-20Z Thu as trof axis
shifts south of terminals.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 8, 5:34 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
634 PM CDT Wed May 8 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-092345-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
634 PM CDT Wed May 8 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

There is a marginal to slight risk (level 1 to 2 of 5) of severe
weather for much of central IL this evening. Isolated damaging wind
gusts and hail are the main risks, although an isolated tornado
cannot be ruled out south of I-70.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Flooding on portions of the Illinois River will continue for several
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 11 pm.

Bumgardner

The radar

The Evansville,IN radar (KVWX), 89 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 8, 6:35 PM CST to 6:45 PM CST
Where
Clay County, 1.48 mi SSW of Xenia
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.610, -88.640

Thunderstorm Wind, Clay

When
May 8, 6:40 PM CST to 6:50 PM CST
Where
Clay County, 1.02 mi E of Xenia to 1.94 mi ESE of Flora Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.633, -88.611

Several trees and power poles were blown down from Xenia east to Highway 45.

Thunderstorm Wind, Clay

When
May 8, 6:55 PM CST to 7:00 PM CST
Where
Clay County, 3.62 mi SSE of Camp Travis
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.620, -88.310

Trees limbs were blown down. A high-line power pole was blown over. Satellite dishes were blown off homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166991, 1166989, 1166990.